What is Non-Steroidal-Anti-Inflammatory Drug Toxicity?
Because NSAID’s are found in almost every home, their usage allows for a relatively high occurrence of toxicity cases to be documented at veterinary clinics. Canines have a curious nature and love to chew; a plastic bottle within reach is an interesting item for a curious dog. As well, many owners who know that their pet is experiencing pain may give them a medication from their own cabinet, to reduce the pain their pet is in until they can get to the clinic. This can be dangerous. Toxicity from NSAID’s can be acute, in the case of large amounts of ingestion, or chronic, which can lead to gastrointestinal problems like ulcers or perforation. The prognosis for a case of chronic toxicity depends on the stage of damage at time of diagnosis. For an acute episode, prompt and aggressive treatment enables a favorable recovery.
The typical non-steroidal anti-inflammatory drugs we keep in our medicine cabinet are ibuprofen, naproxen, and aspirin. In addition, carprofen, which is known as Rimadyl is a NSAID commonly prescribed as a pain reliever for our pets. Toxicity can occur in our pets with the accidental overdose or ingestion of these medications (Rimadyl is palatable to dogs), resulting in harmful symptoms like vomiting, seizures, and even coma when taken in large doses.
Book First Walk Free!
Symptoms of Non-Steroidal-Anti-Inflammatory Drug Toxicity in Dogs
The signs of a non-steroidal anti-inflammatory drug toxicity will vary because of the differences between acute and chronic cases, and due to the fact that some animals may show worse effects than others especially if they have other health issues going on concurrently. Some of the possible manifestations that may appear are listed here.
- Abdominal pain
- Fluid in the abdomen (ascites)
- Pale or yellowed eyes or mucus membranes
- Discolored urine
- Loss of bodily control
- Vomiting which could be bloody
- Diarrhea which may contain blood
- Loss of appetite
- Dark stools containing blood (melena)
Common NSAID’s in our medicine cabinet or in our possession as pain relievers for our pets are:
Ibuprofen (Advil, Motrin)
- Is rapidly absorbed by canines
- 8 - 16 mg/kg for 30 days can cause chronic toxicity
- 100 - 125 mg/kg can cause an acute episode
- Over 600 mg/kg can be lethal
Aspirin (Bayer, Bufferin)
- Long-term use may lead to increased bleeding time
- Prolonged use can cause ulcers
- Mucosal erosion has been seen in short-term use
- 450 - 500 mg/kg can induce seizures and coma
Naproxen (Aleve, Naprosyn)
- Oral absorption is quick
- Many changes in the blood have been recorded (anemia, increased creatinine, decreased protein)
- Acute episode has been seen with 35 mg/kg
- 5 - 10 mg/kg over a period of one week has been attributed to melena, vomiting, and perforated ulcers
Carprofen (Rimadyl, Vetprofen) for veterinary use
- Usually used after surgery or for osteoarthritis
- Can lead to kidney damage
- If ulcers are present, use will exacerbate the problem
- Death has occurred with ingestion of 500 mg/kg
A few other NSAID’s that are used by veterinarians with good results are Etodolac, Nabumetone, and Meloxicam. Of course, toxicity is possible with these medications as well; monitoring of your pet while on any medication is crucial to keep an eye out for adverse effects.
Causes of Non-Steroidal-Anti-Inflammatory Drug Toxicity in Dogs
- NSAID’s of any form, whether for human or veterinary use, are made to stop the body from producing prostaglandins as part of the anti-inflammatory function
- The prostaglandins protect the stomach so a reduction makes for less protection and leaves it more prone to damage
- The stoppage of prostaglandin also reduces blood flow to the kidneys, potentially causing kidney failure
- The liver is sensitive to non-steroidal anti-inflammatory drugs, therefore, pre-existing liver disease can allow for toxic effects
- NSAID’s can be slightly acidic, affecting the stomach lining
- Pre-existing gastrointestinal troubles can open the door to poisoning; for example a pet with slow gastric emptying will carry the drug longer in the stomach
- The use of a non-steroidal anti-inflammatory drug and glucocorticoids together can cause toxicity
- Using more than one NSAID at a time induce poisoning
- Human medications will remain in the canine system longer and have a higher absorption rate
- Animals recently under anesthesia may have a residual reduced blood flow to the kidneys which can promote toxic effects from medication
Diagnosis of Non-Steroidal-Anti-Inflammatory Drug Toxicity in Dogs
Even though your pet may have been taking a non-steroidal anti-inflammatory medication for quite some time, toxicity is still a very real possibility. It could be that the effects have been building up slowly over time and that is why you are only seeing your pet exhibit signs now. Subtle signs that your pet is unwell may be a decrease in appetite, fever, or a lethargic attitude. Anytime your pet changes his normal behavior, a veterinary visit is warranted.
In the case of an acute episode of poisoning, you may notice symptoms within hours or days of your dog starting a new medication. Or perhaps you have found an empty, chewed plastic bottle of ibuprofen, signalling that your dog has ingested a dangerous product and is now facing a dire situation. In this case, bring your dog to the emergency clinic without delay, and if possible, bring the packaging along with you. The diagnostic process will depend on the condition of your pet when you arrive at the clinic. He may need immediate emergency care, or the veterinarian may do standard testing first such as complete blood count, serum chemistry profile (to check creatinine and blood urea nitrogen), electrolyte panel, and urinalysis.
Treatment of Non-Steroidal-Anti-Inflammatory Drug Toxicity in Dogs
Treatment for a drug toxicity will depend on the level of toxicity. In an acute case, the following steps need to take place.
Removing the toxin
If the ingestion of the drug was only an hour or two prior, the veterinarian may induce vomiting (or your dog may already be doing this as a result of the toxin) and use activated charcoal to bind the stomach contents for easier removal.
Protection of gastrointestinal tract, kidneys
Gastrointestinal protectants will be given to guard the stomach mucosa and also to aid in the reparation of ulcers. Sucralfate, a drug that reacts with the hydrochloric acid in the stomach, forms a paste which can soothe and protect the ulcers. IV fluids will help to improve kidney function, and the veterinary team will be checking the workings of the kidney at 24, 48, and 72 hours.
Your pet will be continuously monitored (liver enzymes, urine output) and may also be given antiemetics for nausea and vomiting, vitamin K to help the liver, antiseizure medication, and antibiotics. In some critical cases, canines will need blood transfusions for anemia. Some pets will need respiratory support. Dogs who have had gastrointestinal perforations may need surgery to repair the tears.
Recovery of Non-Steroidal-Anti-Inflammatory Drug Toxicity in Dogs
The length of hospital stay is contingent on the effects of the toxin on your pet. He will need to stay in the hospital until all organs are functioning well and the veterinarian feels that he is ready to be at home. You will need to provide plenty of water and a quiet place for your canine companion to rest. The instructions given by your veterinarian must be strictly kept, as should follow-up appointments which will be needed to confirm that organ function is continuing to progress. Always remember keep medicines out of reach of children and pets. In the future, if your pet is prescribed a NSAID, discuss with the veterinarian your pet’s history in regards to toxicity to this drug.